Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 120, NWS State College, PA

June 25, 2004Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 25, 2004, 6:53 PM EDT for Lancaster County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2004, 6:53 PM EDT (22:53 UTC)
Expired
Jun 25, 2004, 7:30 PM EDT
In force
37 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:30 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT FRI JUN 25 2004

.AVIATION...
VFR AND MVFR CONDITIONS FOR MOST OF THE DAY SO FAR...AS COLD FRONT
MOVED ACROSS THE COMMONWEALTH. A LINEAR ORIENTED LINE OF SHOWERS
WITH A FEW EMBEDDED THUNDERSTORMS DEVELOPED BEHIND THE BOUNDARY...
ASSOCIATED WITH THE 850MB FRONT. SOME LOCAL IFR CONDITIONS WERE
NOTED...ESPECIALLY IN BFD WHERE SHWR/TSTORM ACTIVITY WAS TAKING
PLACE. CONVECTION IS DEVELOPING THIS AFTERNOON ACROSS THE STATE...
WITH POTENTIAL FOR SEVERE WEATHER. EXPECT LOCAL IFR CONDITIONS WITH
HEAVY DOWNPOURS AND FOG IN THUNDERSTORMS. ANY LOCATIONS RECEIVING
RAINFALL WILL LIKELY GO IFR...WITH DENSE MORNING FOG. OTHERWISE...
SKIES BEGIN TO CLEAR BY 12Z TOMORROW.
&&

.SHORT TERM (TONIGHT)...
CURR POSITION OF COLD FRONT AT SFC IS SOMEWHERE JUST NW OF A
ABE/MUI/AOO LINE. COLD/DRIER AIR IS FAIRLY SHALLOW THOUGH. SHOWERS
AND ELEVATED THUNDERSTORMS CONTINUE ALONG AND 60/70 MILES TO THE SE
OF THE LONG AXIS OF LAKE ERIE. RAIN HAS BEEN FAIRLY LIGHT IN THAT
AREA...AND IS STARTING TO DISSIPATE AS THE MOISTURE FEED FROM THE
SOUTH GETS ROBBED BY DEEP CONVECTION TO THE SOUTH.

CONVECTION FIRING UP ALREADY IN THE LAURELS AND CU DEVELOPING
ELSEWHERE. THE 100KT UPR JET STREAK OFF TO OUR NORTH PUTS US IN A
FAVORABLE (RIGHT ENTRANCE) REGION FOR VERTICAL LIFT. HAVE BEEN BOXED
BY SPC...AND CONVECTION WILL CONTINUE TO DEVELOP RIGHT OVER US...AND
WILL HANG ONTO THE CATEGORICAL POPS EARLY TONIGHT IN THE SERN ZONES
AND TAPER OFF THE POPS TO THE NW WITH LIKLIES IN THE CENTRAL MTNS.
WL ALSO END/TAPER OFF THE PRECIP THROUGH THE NIGHT FASTER IN THE
NW...AND HOLD ONTO IT LONGER IN THE SE.

SINCE RAINFALL WILL BE VERY HEAVY IN THESE SLOW-MOVING STORMS...WL
ALSO ISSUE A FLOOD WATCH FOR THE SAME AREA AS THE SVR WATCH BOX. WL
RUN THE FLOOD WATCH THRU 10Z (6AM).

CURR MINS FOR TONIGHT LOOK VERY GOOD AND WL NOT CHANGE. THE NWRN
COUNTIES WL MOST LIKELY START TO CLEAR OUT THIS EVENING AND BE COOL
AND FOGGY IN THE MORNING...WHILE CLEARING WL BE SLOWER ELSEWHERE. WL
PUT MENTIONS OF FOG IN JUST ABOUT EVERYWHERE.
&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...
IMPROVING WEATHER BEGINNING TOMORROW AFTER LINGERING MORNING SHOWERS
IN THE SE AS FRONT MOVES EAST.  UPPER TROUGH ALSO LIFTS INTO NEW
ENGLAND AFTER BRUSHING NORTHERN HALF WITH SOME MORNING CLOUDS.  THEN
HIGH PRESSURE NOSES IN FROM THE WEST FOR THE REST OF THE WEEKEND
KEEPING CONDITIONS DRY.  COULD SEE A SHOWER OR TWO EARLY NEXT WEEK
AS WEAK MID LEVEL WAVES GRADUALLY ERODE THE RIDGE...BUT BEST
DYNAMICS REMAIN TO OUR NORTH.  WEATHER WILL TREND TOWARD A MORE
DIURNALLY DRIVEN PATTERN BY LATE NEXT WEEK...WITH A SLIGHT CHANCE
FOR AN AFTERNOON TSTORM ARRIVING.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ025>028-034>036-056>059-063>066 TODAY
     AND TONIGHT.
  ...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ025>028-034>036-
     056>059-063>066 UNTIL 9 PM EDT.
&&

AVIATION...STEINBUGL/DANGELO
SHORT TERM...DANGELO
LONG TERM...RXR
Hazardous weather outlook, Jun 25, 5:08 AM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EDT FRI JUN 25 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250902-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
508 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A STRONG COLD FRONT WILL BECOME NEARLY STATIONARY THIS AFTERNOON FROM
THE LAUREL HIGHLANDS TO THE CENTRAL SUSQUEHANNA VALLEY.

WARM AND HUMID AIR TO THE SOUTH OF THE FRONT WILL CAUSE NUMEROUS
THUNDERSTORMS TO DEVELOP ALONG...AND TO THE SOUTH OF THE FRONT THIS
AFTERNOON. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE AND PRODUCE
STRONG...DAMAGING WINDS AND LARGE HAIL. THIS THREAT WILL OCCUR MAINLY
SOUTH OF INTERSTATE 80...WITH THE GREATEST CHANCE SOUTH OF THE
PENNSYLVANIA TURNPIKE.

RAIN AND THUNDERSTORMS WILL PERSIST INTO EARLY TONIGHT ACROSS MUCH OF
THE LOWER SUSQUEHANNA VALLEY REGION. SOME OF THIS RAIN MAY BE QUITE
HEAVY...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE. THIS
MAY LEAD PONDING OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND
ROADWAYS...AND POSSIBLY IN AREAS ADJACENT TO SMALL STREAMS AND
CREEKS. THE THREAT FOR HEAVY RAINFALL SHOULD DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

KL/BL

In the hours before

Special weather statement, Jun 25, 1:57 PM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 PM EDT FRI JUN 25 2004

PAZ025>028-034>036-056>059-063>066-260100-
ADAMS PA-BEDFORD PA-BLAIR PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN
PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN
PA-PERRY PA-SCHUYLKILL PA-YORK PA-
157 PM EDT FRI JUN 25 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CUMBERLAND...DAUPHIN...FRANKLIN...FULTON...
HUNTINGDON...JUNIATA...LANCASTER...LEBANON...MIFFLIN...PERRY...
SCHUYLKILL AND YORK.

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS THE SOUTHERN MOUNTAINS AND LOWER SUSQUEHANNA VALLEY OF
PENNSYLVANIA.

A COLD FRONT IS DRAPED ACROSS THE STATE FROM WEST TO EAST.  TO THE
SOUTH OF THE FRONT...WARM AND MOIST AIR IS ALLOWING THUNDERSTORMS TO
FIRE UP IN THE AFTERNOON HEATING. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WIND GUSTS AND VERY HEAVY
RAINFALL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Special weather statement, Jun 25, 3:30 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT FRI JUN 25 2004

PAZ057-063-252030-
CUMBERLAND-DAUPHIN-
330 PM EDT FRI JUN 25 2004

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND DAUPHIN
COUNTIES...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF MECHANICSBURG...MOVING EAST AT 5
MPH. THE THUNDERSTORM WILL BE NEAR HOGESTOWN AROUND 335 PM...
MECHANICSBURG AROUND 345 PM...WERTZVILLE AROUND 350 PM...
SHIREMANSTOWN AROUND 405 PM...CAMP HILL AROUND 420 PM AND ENOLA
AROUND 425 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.
Special weather statement, Jun 25, 4:08 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 PM EDT FRI JUN 25 2004

PAZ057-252115-
DAUPHIN-
408 PM EDT FRI JUN 25 2004

...A STRONG THUNDERSTORM APPROACHING DAUPHIN COUNTY...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF MECHANICSBURG...MOVING EAST
AT 5 MPH. THE THUNDERSTORM WILL BE NEAR HARRISBURG AND ROCKVILLE
AROUND 435 PM...PROGRESS AND STEELTON AROUND 455 PM...COLONIAL PARK
AND HIGHSPIRE AROUND 505 PM...RUTHERFORD HEIGHTS AND LINGLESTOWN
AROUND 515 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jun 25, 5:18 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT FRI JUN 25 2004

PAZ065-252200-
YORK-
518 PM EDT FRI JUN 25 2004

...A STRONG THUNDERSTORM MOVING INTO SOUTHEAST YORK COUNTY...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BEL AIR NORTH...MOVING
NORTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR FAWN GROVE AROUND
545 PM AND SUNNYBURN AROUND 600 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Local storm report, Jun 25, 5:55 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
06/25/2004                   CUMBERLAND         PA   EMERGENCY MNGR

            TREES DOWN

&&

KF
Special weather statement, Jun 25, 6:17 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT FRI JUN 25 2004

PAZ066-252315-
LANCASTER-
617 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORMS AFFECTING LANCASTER COUNTY...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WILLOW STREET...MOVING
NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR WILLOW STREET AND
MILLERSVILLE AROUND 635 PM...STRASBURG AROUND 645 PM...LANCASTER
AROUND 650 PM...PARADISE AROUND 655 PM...EAST PETERSBURG AROUND 700
PM AND LEOLA AROUND 710 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:45 PM EDTSevere Thunderstorm WarningCTPCumberland45 min
Jun 25, 4:13 PM EDTSevere Thunderstorm WarningCTPDauphin62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.